Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Midland/Odessa, TX

September 23, 20175 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Sep 23, 2017, 3:14 AM CDT for 5 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Sep 23, 2017, 1:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2017, 3:14 AM CDT (08:14 UTC)
In effect from
Sep 23, 2017, 1:00 PM CDT
Expired
Sep 24, 2017, 4:27 AM CDT
In force
15 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Gaines County, TX, Loving County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WGUS64 KMAF 230814
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
314 AM CDT Sat Sep 23 2017

...Flash Flood Watch this afternoon and tonight for Southeast New
Mexico and Culberson county...

.A strong upper trough centered over NV this morning will slowly 
wobble east. As it does southwest flow aloft will set up ahead of
it and allow disturbances to track across the region. These
disturbances will help initiate showers and thunderstorms over the
area. The combination of these disturbances along with good low 
and mid level moisture will create the potential for heavy rain...
especially with slow moving or training storms... therefore a 
Flash Flood Watch has been issued. This watch may be extended in 
time or expanded in coverage.

NMZ027>029-033-034-TXZ057-258-232200-
/O.NEW.KMAF.FF.A.0004.170923T1800Z-170924T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Van Horn, Guadalupe Mountains NP, and Pine Springs
314 AM CDT Sat Sep 23 2017 /214 AM MDT Sat Sep 23 2017/

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON THROUGH SUNDAY MORNING...

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Watch for portions of southeast New Mexico and 
  southwest Texas, including the following areas, in southeast 
  New Mexico, Central Lea County, Eddy County Plains, Guadalupe 
  Mountains of Eddy County, Northern Lea County, and Southern 
  Lea County. In southwest Texas, Guadalupe Mountains and Van 
  Horn and Highway 54 Corridor. 

* From 1 PM CDT /noon MDT/ this afternoon through Sunday morning

* Heavy rainfall enhanced by terrain will result in the threat of
  flash flooding of arroyos and small streams. Urban flash 
  flooding will also be possible within cities and towns.

* Dont drive into areas where water covers the road. The water 
  may be deeper than it appears and less than a foot of rushing 
  water can float many vehicles. If you encounter water flowing 
  across a roadway, turn around, don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
247 
WGUS64 KMAF 232003
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
303 PM CDT Sat Sep 23 2017

...Flash Flood Watch in effect until Sunday morning along and west
of a line from Seminole to Andrews to Pecos to Presidio...

.A strong upper trough centered over NV this morning will slowly
wobble east. As it does southwest flow aloft will set up ahead of
it and allow disturbances to track across the region. These
disturbances will help initiate showers and thunderstorms over
the area. The combination of these disturbances along with good
low and mid level moisture will create the potential for heavy
rain... especially with slow moving or training storms...
therefore a Flash Flood Watch has been issued. This watch may be
extended in time or expanded in coverage.

TXZ045-050-058>060-067-074-079-080-241200-
/O.EXA.KMAF.FF.A.0004.000000T0000Z-170924T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gaines-Andrews-Reeves County and Upper Trans Pecos-Loving-Winkler-
Ward-Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Including the cities of Seminole, Andrews, Pecos, Mentone, 
Kermit, Monahans, Alpine, Fort Davis, Presidio, and Marfa
303 PM CDT Sat Sep 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

* Heavy rainfall will result in the threat of flash flooding of 
  arroyos and small streams. Urban flash flooding will also be 
  possible within cities and towns. 

* Dont drive into areas where water covers the road. The water 
  may be deeper than it appears and less than a foot of rushing 
  water can float many vehicles. If you encounter water flowing 
  across a roadway, turn around, don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NMZ027>029-033-034-TXZ057-258-241200-
/O.CON.KMAF.FF.A.0004.000000T0000Z-170924T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Van Horn, Guadalupe Mountains NP, and Pine Springs
303 PM CDT Sat Sep 23 2017 /203 PM MDT Sat Sep 23 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

* Heavy rainfall enhanced by terrain will result in the threat 
  of flash flooding of arroyos and small streams. Urban flash 
  flooding will also be possible within cities and towns. 

* Dont drive into areas where water covers the road. The water 
  may be deeper than it appears and less than a foot of rushing 
  water can float many vehicles. If you encounter water flowing 
  across a roadway, turn around, don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
652 
WGUS64 KMAF 240927
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
427 AM CDT Sun Sep 24 2017

...Flash Flood Watch in effect until 3 PM CDT for Big Bend Area
and Pecos and Terrell counties of west Texas...

...Flash Flood Watch cancelled for southeast New Mexico and 
western sections of west Texas....

.A strong upper level low pressure system centered over southern 
Utah will remain nearly stationary today. Southwesterly flow 
aloft ahead of it will allow another disturbance to track across 
the Big Bend and lower Trans Pecos Region today, initiating 
another round of thunderstorms. The combination of the disturbance
along with good low and mid level moisture will create the 
potential for heavy rain...especially with slow moving or 
training storms...therefore a Flash Flood Watch has been issued. 
This watch may be extended in time or expanded in coverage.

NMZ027>029-033-034-TXZ045-050-057>060-067-074-079-080-258-241030-
/O.CAN.KMAF.FF.A.0004.000000T0000Z-170924T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Andrews-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Andrews, Van Horn, Pecos, Mentone, Kermit, Monahans, 
Alpine, Fort Davis, Presidio, Marfa, Guadalupe Mountains NP, 
and Pine Springs
427 AM CDT Sun Sep 24 2017 /327 AM MDT Sun Sep 24 2017/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast New Mexico and
west Texas has been cancelled. Heavy rainfall is no longer 
expected to develop through this afternoon. 

$$

TXZ075-081-082-242000-
/O.NEW.KMAF.FF.A.0005.170924T0927Z-170924T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos-Big Bend Area-Terrell-
Including the cities of Fort Stockton, Big Bend NP, Marathon, 
Dryden, and Sanderson
427 AM CDT Sun Sep 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Watch for a portion of southwest Texas, including 
  the following areas, Big Bend Area, Pecos, and Terrell. 

* Until 3 PM CDT this afternoon.

* Heavy rainfall enhanced by terrain will result in the threat of
  flash flooding of arroyos and small streams. Urban flash
  flooding will also be possible within cities and towns.

* Dont drive into areas where water covers the road. The water 
  may be deeper than it appears and less than a foot of rushing 
  water can float many vehicles. If you encounter water flowing 
  across a roadway, turn around, don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 23, 12:26 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 23, 12:26 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1226 AM CDT Sat Sep 23 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected to become prevailing or tempo MVFR
ceilings at the west Texas and southeast New Mexico terminals
around 23/12z and continue through late morning. Prevailing VFR
conditions are expected to return by early this afternoon and
through this evening at all terminals with prob 30 MVFR
visibilities in tsra expected this afternoon at KCNM. Winds will
generally be southeast at 15 to 25 mph and gusty at times.

12

&&

.PREV DISCUSSION... /issued 533 PM CDT Fri Sep 22 2017/

DISCUSSION...

See 00Z Aviation Discussion below.

AVIATION...

Area radars show diurnally-driven convection over the higher
terrain out west, and hi-res models suggest this should die out
w/loss of daytime heating. Meanwhile, return flow will be on the
increase in response to leeside troughing on the Front Range,
developing into a 40-45kt LLJ overnight, keeping winds up and
bringing in IFR/LIFR cigs to most terminals. Cigs will improve
to VFR after 18Z Sat, w/strong return flow continuing. Convection
will be on the increase Saturday afternoon, mainly over SE NM, and
we've inserted a mention for KCNM.

PREV DISCUSSION... /issued 315 PM CDT Fri Sep 22 2017/

DISCUSSION...

.Heavy rain and flash flooding possible this weekend into much of
next week...

Our region sits between a large upper trough that has developed
across the West and a ridge over the Ohio River Valley. We are
seeing increasing southwest flow aloft and moist, southeast flow at
the surface this afternoon. Other than some isolated storms in the
higher terrain today, the main show begins Saturday. Rich
moisture will continue to stream across the region as the upper
storm system slowly moves east this weekend. Large scale lift will
first increase across SE NM south to the Presidio Valley late
tonight into Saturday. This is where showers and storms will
become widespread before moving east. A strong to severe storm is
not out of the question, but heavy rain and flash flooding will be
the main threat. More on that in a bit.

Part of the upper trough will lift into the Northern Plains Sunday
into Monday helping to drag the axis of precipitation east into West
Texas. Meanwhile, a cold front will enter the Texas Panhandle Monday
and slowly move south through the week. Another shortwave is
forecast to deepen the upper trough once again over the Great
Basin early next week. Southwesterly flow aloft will continue with
embedded disturbances leading to periods of enhanced lift across
the area. These disturbances are hard to time, but another likely
focus for convection will be the cold front mentioned above. This
front is currently forecast to arrive on Tuesday and slowly make
its way across the area. While the front will bring much cooler
air, it will also tend to be a focus for very heavy rainfall. Not
only will we have the front, but a soon to be named tropical
system in the Pacific will provide upper level moisture. The heavy
rain threat could last into much of next week before the upper
trough lifts north.

Now more on the heavy rain threat. PWAT's on this morning's
sounding have already increased to 1.2", nearly 120% of normal for
late September. This number is only expected to increase into next
week. The threat for heavy rain will initially occur Saturday from
Artesia south to Van Horn. This threat shifts into the Permian
Basin and Trans Pecos Sunday into much of next week. It is not out
of the question that some locations across could see over 5 inches
of rain by the end of next week. A flash flood watch will likely
be needed sometime in the coming days. Temperatures will cool
significantly behind the front with highs possibly in the 60's by
midweek if we can get widespread precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     87  70  85  67 /  10  30  50  60
Carlsbad                       84  64  85  62 /  70  80  30  20
Dryden                         88  71  88  70 /  20  40  50  50
Fort Stockton                  87  69  81  67 /  20  70  60  40
Guadalupe Pass                 79  61  79  62 /  70  70  20  20
Hobbs                          81  64  77  62 /  50  80  50  30
Marfa                          84  60  78  58 /  50  70  50  40
Midland Intl Airport           87  70  80  68 /  20  50  60  50
Odessa                         86  70  81  68 /  20  60  60  40
Wink                           88  67  85  65 /  40  80  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

41/10/44
Hazardous weather outlook, Sep 22, 2:41 PM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Fri Sep 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
241 PM CDT Fri Sep 22 2017 /141 PM MDT Fri Sep 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible this afternoon and tonight, mainly over
Southeast New Mexico and areas south. The greatest hazards will be
heavy rainfall and flash flooding, especially across Southeast New
Mexico. Stronger storms will also be accompanied by frequent
lightning, nickle-sized hail, and gusty winds to 55 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Chances of thunderstorms producing heavy rainfall and flash flooding
will increase further east into next week across all of West Texas
and Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

All interests should keep abreast of the latest weather information
this weekend and next week concerning the potential for heavy
rainfall and flash flooding across west Texas and southeast New
Mexico.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:45 PM CDTSpecial Weather StatementMAFLoving45 min
Sep 23, 5:45 PM CDTSpecial Weather StatementMAFWard30 min
Sep 23, 6:18 PM CDTSevere Thunderstorm WarningMAFCulberson57 min
Sep 22, 8:14 PM CDTSpecial Weather StatementMAFEddy31 min
Sep 22, 8:30 PM CDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.